Wisconsin, 2012

Damaging Wind in Wisconsin, September 3, 2012

September 3, 2012 · NWS GRB · 1 event in 1 county or zone

A line of thunderstorms, that developed in unstable air near a frontal boundary, produced heavy rain and isolated wind damage as it slowly moved across northeast Wisconsin. The storms dropped more than 2 inches of rain on parts of central Marinette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms, that developed in unstable air near a frontal boundary, produced heavy rain and isolated wind damage as it slowly moved across northeast Wisconsin. The storms dropped more than 2 inches of rain on parts of central Marinette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 3, 1:37 PM CST, 18 minutes earlier.

Area forecast discussion, Sep 3, 1:37 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
237 PM CDT MON SEP 3 2012

.SHORT TERM...TNGT AND TUE. MAIN FCST ISSUE CONTS TO BE EXTENT OF
TSTMS ASSOCIATED INITIALLY WITH WEAKENING CDFNT INTO THE EVENING
AND THEN AGAIN ON TUE AHEAD OF THE NEXT CDFNT. THERE ALSO IS SOME
QUESTION AS TO HOW MUCH FOG CAN FORM LATER TNGT.

THE 19Z MSAS SFC ANALYSIS SHOWED THE WEAK CDFNT EXTENDED FROM
CNTRL SECTIONS OF UPR MI SWWD THRU W-CNTRL WI AND CONTINUING INTO
NW IA. SCT SHWRS/TSTMS HAD DEVELOPED AHEAD OF THIS FNT WITH
STRONGER STORMS FROM NRN WI NWD WHERE SHEAR IS STRONGER. AN AREA
OF LOW PRES WAS SITUATED ACROSS CNTRL SD WITH A CDFNT ATTACHED NWD
INTO INTO WRN ND AND SWD INTO CNTRL NEBRASKA.

SCT SHWR/TSTM ACTIVITY WL CONT TO SHIFT EAST THIS EVENING AS THE
CDFNT WASHES OUT...THUS WL NEED TO CARRY AT LEAST MEDIUM TO HI CHC
POPS IN E-CNTRL WI. ANY SEVERE RISK WL ALSO DIMINISH DUE TO LESS
INSTABILITY...BUT WL HAVE TO WATCH STORMS FOR A FEW HOURS AS HAIL/
GUSTY WINDS ARE POSSIBLE. FOR OVERNIGHT...INSTABILITY DOES NOT GO
AWAY AND SOME OF THE MDLS HINT AT A WEAK SHORTWAVE RACING THRU THE
REGION. PLENTY OF LOW-LEVEL MOISTURE LINGERS OVER WI (DEW PTS IN
THE 60S)...SO IT WOULD NOT TAKE MUCH FORCING OR LIFT TO GENERATE A
FEW SHWRS OR EVEN TSTMS. HAVE KEPT SOME POPS FOR E-CNTRL WI WHERE
WEAK CONVERGENCE AROUND THE FNT TO EXIST...BUT KEPT THE REST OF
NRN AND CNTRL WI DRY FOR NOW AS ANY PCPN WOULD BE ISOLATED AT
BEST. HAVE MENTIONED EITHER AREAS OR PATCHY FOG ACROSS THE ENTIRE
FCST AREA DUE TO ALL THE MOISTURE IN THE LWR LEVELS OF THE
ATMOSPHERE AND LITTLE WIND AT THE SFC.

ATTENTION TURNS TOWARD THE NRN PLAINS/UPR MS VALLEY ON TUE WHERE A
STRONG SHORTWAVE TROF WL BRING SIGNIFICANT HEIGHT FALLS/ATTENDANT
CDFNT TOWARD THE WRN GREAT LKS LATER IN THE AFTERNOON. THERE ARE
TIMING ISSUES REGARDING THE SPEED OF THE FNT AMONG THE MDLS WHICH
WL DETERMINE HOW FAR EAST TO BRING POPS TOWARD THE FCST AREA. THE
NAM APPEARS TO BE TOO FAST BASED ON WHERE THE STRONGER WINDS ALOFT
ARE LOCATED (BACK OVER THE NRN PLAINS). THEREFORE...HAVE KEPT POPS
IN THE LOW END CHC CATEGORY CNTRL WI AND SLGT CHC POP FOR ERN WI.
MILD START TO THE DAY COUPLED WITH 8H TEMPS AROUND +20C WL BRING
ANOTHER WARM/MUGGY DAY TO NE WI. LOOK FOR READINGS AGAIN TO REACH
AROUND 80 LAKESIDE...TO THE UPR 80S OVER PARTS OF CNTRL WI.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. PRIMARY PCPN
CHANCES WITH THIS PERIOD WILL BE DURING THE TUESDAY NIGHT INTO
WEDNESDAY PERIOD AS AN UPPER LONG WAVE TROUGH DIGS INTO THE GREAT
LAKES REGION AND DRAGS A COLD FRONT OVER THE STATE. WILL CONTINUE
GOING FORECAST TREND WITH INCREASING POPS STARTING LATE TUESDAY
NIGHT OVER THE WEST BEFORE SPREADING EAST THROUGH WEDNESDAY.

COOLER AND DRIER AIR WILL FILTER INTO THE STATE FOR THE REST OF
THE WEEK. MODELS IN AGREEMENT WITH ANOTHER SHORT WAVE TROUGH
WILL PIVOT INTO THE BASE OF THE BROAD UPPER TROUGH FOR ANOTHER
CHANCE OF PCPN. BLEND OF THE MODEL PROGGED TIMES HAVE EXTENDED
THE PCPN PERIOD...BUT WOULD ANTICIPATE THE FOCUS OF THE CONVECTION
WILL BE ALONG ANOTHER COLD FRONT DROPPING OVER THE REGION LATE IN
THE WEEK.

AGAIN MODEL TIMINGS DIFFER ON THE RATE OF DEPARTURE OF THE COLD
DEEPENING UPPER TROUGH OVER THE GREAT LAKES REGION FOR THE
WEEKEND. BLEND OF THE MODEL RUNS FOCUS SOME CONVECTION OVER THE
WARMER WATERS OF THE GREAT LAKES SO WILL CONTINUE THE SMALL CHC
MENTION ALONG THE LAKE SHORE. THE GFS IS MORE PROGRESSIVE WITH
UPPER LOW SHIFTING WELL EAST OF THE AREA SUNDAY INTO MONDAY WHILE
THE ECMWF HANGS AND ACTUALLY RETROGRADES THIS LOW A TAD NEXT
WEEKEND. THESE BIG DIFFERENCES BETWEEN THE DEPARTURE TIME WILL
HAVE A GREAT AFFECT ON WEEKEND TEMPS...WILL GO WITH A COMPROMISE
FOR NOW.
&&

.AVIATION...MAIN CONCERNS TO BE EXTENT OF TSTM ACTIVITY OVER THE
NEXT 24 HOURS AND FOG POTENTIAL LATER TNGT. WEAKENING CDFNT ACROSS
WI HAS ENUF INSTABILITY AND MOISTURE AVAILABLE TO GENERATE SCT
TSTMS FOR THE REST OF THE AFTERNOON ACROSS NE WI. PCPN WL BECOME
MORE ISOLATED TNGT AS THE CDFNT WASHES OUT...HOWEVER ANOTHER CDFNT
IS SET TO ARRIVE ON TUE ACCOMPANIED BY A SHORTWAVE AND FAVORABLE
JET DYNAMICS. THUS...ANOTHER CHC OF TSTMS ON TUE MAINLY DURING THE
AFTERNOON. AS FOR FOG...WINDS WL BE LIGHT AND VARIABLE AND DEW PTS
REMAIN IN THE 60S TNGT. DENSITY OF THE FOG WL DEPEND ON WHETHER
ANY PCPN LINGERS THRU THE NGT. IF THERE IS NO PCPN...THE FOG COULD
BECOME LOCALLY DENSE IN SPOTS AND LOWER VSBYS TO IFR CONDITIONS.
FOR THE MOST PART...LOOK FOR MVFR VSBYS TNGT GIVING WAY TO VFR
CONDITIONS ON TUE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AK/TDH
Hazardous weather outlook, Sep 3, 3:34 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
434 AM CDT MON SEP 3 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
434 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS DURING THE PERIOD. ALTHOUGH
ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL ARE POSSIBLE...WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM TUESDAY THROUGH
WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME...ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH HAIL...
GUSTY WINDS AND HEAVY RAINFALL ARE POSSIBLE TUESDAY AFTERNOON...
AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUP ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE URGED TO REPORT AN OCCURRENCES OF HAIL OR
WIND GUSTS IN EXCESS OF 40 MPH TO THE NATIONAL WEATHER SERVICE IN
GREEN BAY.

LMZ521-522-541>543-040945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
434 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW
OF THE STRONGER STORMS COULD PRODUCE HAIL...GUSTY WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM TUESDAY INTO
WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME...BUT ISOLATED STRONG THUNDERSTORMS WITH HAIL...GUSTY WINDS
AND HEAVY RAINFALL ARE POSSIBLE.

TSK/MPC

In the hours before

Special weather statement, Sep 3, 11:23 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1223 PM CDT MON SEP 3 2012

WIZ010>013-031815-
FLORENCE-FOREST-NORTHERN MARINETTE COUNTY-ONEIDA-
1223 PM CDT MON SEP 3 2012

...STRONG THUNDERSTORM OVER EASTERN ONEIDA COUNTY...

AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL ONEIDA COUNTY...MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GUSTS TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ALONG WITH BRIEF DOWNPOUR ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GAGEN BY 1225 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TH
Special weather statement, Sep 3, 12:19 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
119 PM CDT MON SEP 3 2012

WIZ011>013-031915-
FLORENCE-FOREST-NORTHERN MARINETTE COUNTY-
119 PM CDT MON SEP 3 2012

...STRONG THUNDERSTORM OVER FLORENCE COUNTY...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL FLORENCE COUNTY...MOVING EAST
AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GUSTS TO 45 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND FREQUENT DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HOMESTEAD BY 145 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TH
Special weather statement, Sep 3, 12:49 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
149 PM CDT MON SEP 3 2012

WIZ010-011-019-031945-
FOREST-LANGLADE-ONEIDA-
149 PM CDT MON SEP 3 2012

...STRONG THUNDERSTORM OVER SOUTHEAST ONEIDA COUNTY...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF CRANDON NEAR PELICAN
LAKE...MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GUSTS TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ALONG WITH BRIEF DOWNPOURS ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CRANDON BY 230 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TH

The radar

The Marquette radar (KMQT), 112 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Florence

When
September 3, 1:55 PM CST
Where
Florence County, 2.97 mi ENE of Long Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.840, -88.610

Several trees were downed by thunderstorm winds near 60 mph just east of Halsey Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408815.